Some drugs go too far, dulling emotions across the spectrum. A dose adjustment or a switch to a different medication can help.
When your doctor prescribes a medication for depression, the goal is to reduce painful feelings of sadness or hopelessness. The majority of people taking the most commonly prescribed antidepressants—selective serotonin reuptake inhibitors (SSRIs)—improve substantially. But sometimes, SSRIs go beyond improving mood and make a person feel too little emotion. "Some people feel like they've lost the richness of daily life," says Dr. Michael Craig Miller, assistant professor of psychiatry at Harvard Medical School.
Serotonin and SSRIs
Scaling back the intensity of moods is often the goal. "It's a huge relief if you're very irritable, easily upset, or feeling overly burdened by stress," says Dr. Miller.
But for some people, the reduction in intensity can be experienced as a "blunting" or "dulling" of their emotions. "You might not cry at a movie's happy ending or laugh with the same gusto. Or you might feel apathetic and not get the same kick out of doing things you enjoy, like playing golf or painting," Dr. Miller explains.
Sometimes the blunting affects sexual response. "Some people will say they're not having the same sexual pleasure," says Dr. Miller.
What you should do
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.